UPDATES:DELIRIUM LINKED TO PAIN KILLERS

Delirium common among older people after an operation may in some cases be triggered by the use of the painkillers given later.


Two drugs in particular, both known as psychoactive because they can effect the mental state, have been linked to delirium in a major new study. They are meperidine and benzodiazepine, and both were “significantly associated” with delirium attacks following operations.


Earlier studies had also made the connection with the drugs, but were considered too small to provide definitive evidence.


The new study, carried out by Harvard Medical School, recommends that doctors look for alternative therapies to treat patients most at risk from developing delirium, especially among the elderly. Narcotics were safer drugs to give, they noted.


Researchers studied 91 patients who suffered delirium from two to five days after an operation, and compared them with a similar group. Both groups were monitored for drug use for the 24 hours before delirium started.

Invalid OAuth access token.
What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend